Clin Psychopharmacol Neurosci.  2016 Feb;14(1):96-100. 10.9758/cpn.2016.14.1.96.

Paliperidone Palmitate-induced Urinary Incontinence: A Case Report

Affiliations
  • 1Department of Psychiatry, T.C.S.B. Dr. Abdurrahman Yurtaslan Oncology Training and Research Hospital, Ankara, Turkey. ehkarslioglu@gmail.com

Abstract

Urinary incontinence, although rarely reported, is one of the most important adverse effects of antipsychotic medication. It can be an embarrassing, distressing, and potentially treatment-limiting. Several antipsychotics, including both typical and atypical varieties, are known to induce urinary incontinence. Many antipsychotic drugs target the neural pathways controlling continence by binding to receptors of some neurotransmitters such as serotonin, dopamine, acetylcholine, and adrenaline. Pharmacological management of incontinence should be considered if there is a risk of cessation of the antipsychotic therapy or any decline in patients' compliance. Amitriptyline, desmopressin, ephedrine, and anticholinergics such as oxybutynin and trihexyphenidyl are the most frequently used agents to treat incontinence. We think that the frequency of incontinence is higher than reported in the literature, and that follow-up routines should include a form of standardized screening for all possible adverse effects, including incontinence, of any given antipsychotic. In this article, we report a case of urinary incontinence as an adverse effect of paliperidone palmitate use during maintenance therapy in a patient with schizophrenia.

Keyword

Antipsychotic agents; Schizophrenia; Paliperidone palmitate; Adverse effects; Urinary incontinence
Full Text Links
  • CPN
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr